Severe liver and pancreatic dysfunction were observed in five obstetrical patients treated for pyelonephritis. One patient died. These complications are believed due to tetracycline toxicity on the basis of clinical features of the illness, the characteristic appearance of liver biopsies, and quantitative analyses of sera indicating that unusually high levels of tetracycline were present during therapy. Pregnancy and pyelonephritis appear to be important factors in the genesis of these complications. Our patients closely resemble those in reported cases of obstetrical acute yellow atrophy, a disorder of unknown etiology. It is suggested that this latter clinical syndrome may result from various etiological factors, including drugs, one of which is tetracycline.
|Original language||English (US)|
|Number of pages||6|
|Journal||JAMA: The Journal of the American Medical Association|
|State||Published - Aug 3 1964|
ASJC Scopus subject areas